Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 14, 2022, 6:39 PM MDT for Kimball County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2022, 6:39 PM MDT (00:39 UTC)
- Expired
- Aug 14, 2022, 8:43 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 100 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:00 PM MDT | FLASH FLOOD | Kimball, NE | SIGNIFICANT RUNOFF AND STREET FLOODING OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 15.3
The text
As transmitted.
900
WGUS55 KCYS 150039
FFWCYS
NEC105-150345-
/O.NEW.KCYS.FF.W.0011.220815T0039Z-220815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
639 PM MDT Sun Aug 14 2022
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Eastern Kimball County in the panhandle of Nebraska...
* Until 945 PM MDT.
* At 639 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kimball, Dix and Kimball Airport.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 15 and 34.
This includes the following streams and drainages...
Jacinto Draw, Pine Bluffs Draw, Lodgepole Creek, Sand Draw, Potter
Draw, Panorama Point Draw, Lindbergh Draw, Sidney Draw, Rush
Creek, North Sidney Draw, Dix Draw and Rocky Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4138 10373 4138 10339 4101 10340 4101 10383
FLASH FLOOD...RADAR INDICATED
$$
Hammer1 follow-up statement
615 WGUS75 KCYS 150243 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 843 PM MDT Sun Aug 14 2022 NEC105-150253- /O.CAN.KCYS.FF.W.0011.000000T0000Z-220815T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kimball NE- 843 PM MDT Sun Aug 14 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN KIMBALL COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4138 10373 4138 10339 4101 10340 4101 10383 $$ Hammer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:25 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 14, 5:25 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Sun Aug 14 2022 .SHORT TERM...(This evening through Tuesday night) Issued at 220 PM MDT Sun Aug 14 2022 Forecast concerns with this afternoon package deal with heavy rain chances this afternoon through Monday. Currently...Upper ridge axis positioned near the Nebraska/Wyoming state line this afternoon. Layered PWATs from GFS showing 1.5 inches along and east of the Laramie Range...with near 1 inch west. Advertised upper shortwave now located in southwestern Wyoming...moving east northeast out of northern Utah from this morning. Convection on radar beginning to blossom across southern Albany and southeastern Carbon Counties...as well as north central Colorado. Storms are moving a lot more than yesterday...so that may be a good thing for this afternoon. Severe storms still a possibility this afternoon as SB CAPE climbs to 1500 to 2000J/Kg. Southern Panhandle showing slightly higher CAPE near 3000J/Kg. Very little in the way of shear though and with long/skinny CAPE profiles...still think the primary hazards will be heavy rain and flash flood potential. HRRR and RAP13 simulated radar shows convection becoming widespread around 23Z across Laramie and southern Albany Counties...shifting northeast into Platte and Goshen Counties around 01Z. Probably the best area for severe storms will be the central and southern panhandle with those higher CAPES forecast. This mesoscale guidance keeps storms going well into the evening hours in the Panhandle...not clearing our eastern CWA until after 07Z tonight. Upper shortwave finally moves east into western South Dakota after 15Z Monday with trough axis clearing the Panhandle after roughly 21Z Monday.See a substantial decrease in PWATS behind the shortwave...with .5 inch west of the Laramie Range and 1 inch in the Panhandle. Given possibility of widespread rainfall tonight and recycling of this moisture for Monday...still kept fairly high PoPs for Monday afternoon. Much drier Tuesday afternoon as monsoonal moisture gets forced south into Colorado through the morning hours. Would think most areas will be dry Tuesday afternoon. .LONG TERM...(Wednesday through Sunday) Issued at 220 PM MDT Sun Aug 14 2022 Long term forecast remains on track through the end of the week. The plume of monsoonal moisture starts to break down across the area Monday night as the upper-level ridge sitting over the High Plains begins to broaden and shift further west. As a result, PWATs across the CWA drop down to about climatological normal with minimal storm chances expected through Thursday. Cannot rule out daily isolated thunderstorms during the afternoon hours as subtle disturbances within the ridge may trigger some development. However, storms should mainly stick to the high terrain and immediate adjacent plains. Another result of this pattern change are cooler temperatures. Many places across the CWA will see their temperatures drop to normal or even slightly below normal for this time of year. For the most part, high will be in the 70s and 80s through the end of the week. Things could get interesting again next weekend with the potential for another surge of monsoon moisture. Both the GFS and ECMWF have a similar set-up, but differ on where the better moisture sets up. GFS has the moisture plume west of the CWA due to an upper-level low sitting over the South Dakota/Iowa border. ECMWF puts the moisture plume over the western part of the CWA as it places this low further east over the Great Lakes. Fortunately, there is still plenty of time for the models to iron out a solution for next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 521 PM MDT Sun Aug 14 2022 Wyoming TAFS...VFR, except for occasional MVFR and wind gusts to 30 knots in thunderstorms until 02Z at Laramie and Cheyenne. Thunderstorms in the vicinity and wind gusts to 25 knots at Rawlins until 02Z. Wind gusts to 25 knots at Cheyenne after 15Z Monday. Nebraska TAFS...VFR, except for MVFR and wind gusts to 30 knots in thunderstorms until 06Z, and IFR at Chadron and Alliance from 09Z to 15Z. && .FIRE WEATHER... Issued at 220 PM MDT Sun Aug 14 2022 Monsoon moisture in place through Monday will keep fire weather concerns at bay. Good chances for showers...storms and wetting rains. Begin to dry out from north to south Monday with monsoon moisture getting forced south...as upper high pressure builds across western and central Wyoming. Afternoon humidity stays above critical levels through Wednesday before we begin to flirt at critical afternoon humidity Thursday. && .HYDROLOGY... Issued at 221 AM MDT Sun Aug 14 2022 Plentiful monsoonal moisture will continue to impact the CWA through Monday. Ensemble members prog precipitable water values between 1" and 1.5" along and east of the Laramie Range today and tonight, and western Nebraska Monday. Showers and thunderstorms will continue to be efficient rain producers. 0.5-0.75" in 30-45 minutes over the Mullen burn scar may result in flash flooding and debris flows. Excessive rainfall Saturday afternoon in Laramie caused flash flooding, with the Laramie River at Laramie rising 4 feet in less than an hour. Heavy rain over and upstream may result in additional rises this afternoon and evening. The Areal Flood Watch remains in effect through late Sunday evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch until midnight MDT tonight for WYZ103>107-109>118. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...RUBIN FIRE WEATHER...GCC HYDROLOGY...MJ
Hazardous weather outlook, Aug 14, 3:29 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 329 AM MDT Sun Aug 14 2022 NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-150930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 329 AM MDT Sun Aug 14 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms will develop later this afternoon and continue this evening. The strongest storms may contain hail up to one inch in diameter and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers and thunderstorms Monday will give way to warmer and drier weather Tuesday through Thursday. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne. WYZ103>107-109>118-150930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 329 AM MDT Sun Aug 14 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms will develop late this morning and become more numerous in the afternoon. Locally heavy rainfall may cause flash flooding, especially over the higher terrain and near burn scars. The strongest storms may contain hail up to one inch in diameter and wind gusts of 50 to 60 mph. A Areal Flood Watch remains in effect through late this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers and thunderstorms Monday will give way to warmer and drier weather Tuesday through Thursday. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Aug 14, 4:59 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Sun Aug 14 2022
NEZ054-055-142330-
Kimball NE-Cheyenne NE-
459 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne and southeastern Kimball Counties through 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dix, or 13 miles southeast of Kimball. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4119 10360 4113 10315 4100 10328 4100 10331
4101 10362
TIME...MOT...LOC 2259Z 124DEG 3KT 4109 10348
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Aug 14, 5:54 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Sun Aug 14 2022
NEZ002-150030-
Dawes NE-
554 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northeastern Dawes
County through 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Slim Buttes Housing, or 11 miles northeast of
Chadron, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4294 10297 4300 10295 4300 10279 4279 10279
4278 10277 4277 10278
TIME...MOT...LOC 2353Z 323DEG 11KT 4296 10285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Aug 14, 6:22 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
622 PM MDT Sun Aug 14 2022
NEZ003-019-096-150100-
Scotts Bluff NE-Box Butte NE-South Sioux NE-
622 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Scotts Bluff and southeastern Sioux Counties
through 700 PM MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Alice, or 16 miles north of Scottsbluff, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4213 10379 4225 10366 4213 10329 4191 10359
TIME...MOT...LOC 0022Z 307DEG 12KT 4210 10365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:22 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 38 min |
| Aug 14, 7:15 PM MDT | Special Weather Statement | CYS | Dawes | 30 min |
| Aug 14, 7:43 PM MDT | Special Weather Statement | CYS | Morrill | 32 min |
| Aug 14, 7:56 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 49 min |
| Aug 14, 8:14 PM MDT | Areal Flood Advisory | CYS | Sioux | 2 hr |
| Aug 14, 8:51 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Morrill | 39 min |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.